Anemia & Combivir
Jun 2, 2006
In Dec 2005 I was started on Combivir and either Sustiva or Pfizer UK-427,857. I am also taking Depakote. I became very anemic in Jan 06, to the point of being placed in the hospital, and receiving whole blood. I was switched to Truvada. I am wondering if I stop the Depakote, can Combivir be used if it is ever needed, or would it be risky to try again?
CD4 1508 VL <50
Response from Dr. Henry
If you are still taking Depakote while on the Truvada and the anemia doesn't recur that would support the view that the AZT portion of the Combivir was the major factor in the anemia. Depakote can cause anemia so it may be problematic to determine whether the AZT or Depakote or both led to the severe anemia. If it remains unclear which drug was mostly at fault then a trial of AZT again (if that drug appears key to the planned regimen) under supervision could be considered (Epo can be used to maintain the reb blood cell count in some patients if anemia recurs). In most situations like yours, however, I would tend to avoid the AZT if reasonable alternatives are available. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.